Florida, 2006Lightning Strike in Florida, August 9, 2006
August 9, 2006 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 9, 3:32 AM CST, 8 hours 43 minutes earlier.
Area forecast discussion, Aug 9, 3:32 AM CST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
432 AM CDT WED AUG 9 2006
.SYNOPSIS...FOR THE CURRENT FORECAST...SEVERAL ITEMS TO DEAL WITH IN AN
ACTIVE UPPER PATTERN. CURRENTLY...A STRONG UPPER RIDGE WAS LOCATED
OVER THE SOUTHERN PLAINS/LOWER MISS RIVER VALLEY. A SERIES OF
SHORTWAVES MOVING OVER THE NORTHERN CONUS/CA HAVE DUG A TROUGH OFF THE
EAST COAST. THESE SHORTWAVES...ROTATING AROUND AN UPPER LOW ALONG THE
NORTHERN BRITISH COLUMBIA COAST. OF IMMEDIATE INTEREST TO THE CURRENT
FORECAST IS A SHORTWAVE OVER THE FL GULF COAST...CURRENTLY ON A
WESTERLY TRACK TO OVER THE GULF OF MX. SURFACE HIGH PRESSURE OVER THE
NORTHERN CONUS HAS SHIFTED EAST OVER THE LAST DAY....TO OVER THE
GREAT LAKES/MID ATLANTIC REGION...WITH RIDGE STRETCHING WEST OVER THE
SOUTHEASTERN CONUS STARTING TO WEAKEN...AS SURFACE FRONT/TROUGH HAS
BEEN SHIFTED SOUTH OVER THE EASTERN CONUS TO OVER TN/NC ACCORDING TO THE
1 AM SURFACE ANALYSIS. AIRMASS OVER THE SOUTHEASTERN CONUS AND LOWER
MISS RIVER VALLEY STILL GENERALLY HUMID...NEAR THE COAST...WITH PRECIP
H20 LEVELS AROUND 2 OR MORE...THOUGH AN AREA OF DRIER AIR (PRECIP
H20 VALUES AROUND 1.6-1.7 ACCORDING TO LAST NIGHTS SOUNDINGS) WAS
NOTED OVER INLAND AL/GA AND THE ATLANTIC COAST OF FL.
&&
.SHORT TERM...AN UPPER HIGH PRESSURE RIDGE EXTENDING EAST FROM THE
SOUTHERN PLAINS ACROSS THE SOUTHEAST CONUS WILL PERSIST OVER THE NEXT
24 HOURS. WEAK IMPULSES WILL AGAIN MOVE SOUTHWEST ACROSS THE FORECAST
ALONG THE EASTERN PERIPHERY OF THE RIDGE. THE LOW AND MID CLOUDS HAVE
DISSIPATED AND THE CIRRUS REMNANTS FROM YESTERDAYS CONVECTION
CONTINUES TO THIN. STRONG INSULATION THIS MORNING SHOULD ALLOW
CONVECTIVE TEMPERATURES TO BE REACH AROUND NOON. SHOWER AND
THUNDERSTORM COVERAGE WILL THEN INCREASE DURING THE AFTERNOON HOURS.
BOTH THE NAM AND GFS AGREE IN THE TIMING OF THE STRONGEST MID/UPPER
LEVEL DISTURBANCE LATE IN THE AFTERNOON...SO THE STRONGEST STORMS
SHOULD OCCUR ON THE DRIVE HOME. WEAK STEERING WINDS WILL ALLOW STORMS
TO MOVE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING
OF STREETS AND SMALL STREAMS AREA LIKELY. HIGH TEMPERATURES INLAND
YESTERDAY WERE ABOVE MAV GUIDANCE AS EXPECTED...AND WILL GO WITH
PERSISTENCE. LEANED TOWARD THE WARMER NAM SOLUTION WHICH HAS HIGH
TEMPERATURES ABOUT 2 TO 5 DEGREES HIGHER THAN THE GFS ACROSS THE
INLAND AREAS. SCATTERED ACTIVITY WILL REMAIN EARLY IN THE EVENING
UNTIL THE DISTURBANCE MOVES OUT OF THE AREA...WITH CLEARING SKIES AND
ISOLATED FOG AFTER MIDNIGHT. /22
.LONG TERM(THURSDAY THROUGH WEDNESDAY)...BY SUNRISE
THURSDAY...MODELS ARE ADVERTISING UPPER LOW CURRENTLY OVER FL HAS
MOVED TO OVER THE WESTERN GULF OF MX. UPPER RIDGE OVER THE SOUTHERN
PLAINS/LOWER MISS RIVER VALLEY HAS WEAKENED DUE TO THE ONSLAUGHT OF
UPPER ENERGY MOVING ACROSS THE NORTHERN HALF OF THE CONUS. MODELS
ADVERTISING THIS SHORTWAVE CONTINUING TO MOVE WEST TO OVER TX BEFORE
TAKING A NORTHWARD PATH AROUND THE SUBTROPICAL RIDGE...WHICH HAS
BEGUN TO STRENGTHEN FRIDAY NIGHT INTO SATURDAY. THE RIDGE OVER THE
SOUTHERN PLAINS GETS WIPED OUT THROUGH SUNDAY...AS A COMBINATION OF
SHORTWAVE ENERGY DIGGING TROUGH OVER THE WEST COAST AND SHORTWAVE
OVER TX WASHES IT OUT. SUBTROPICAL RIDGE REBUILDS OVER THE NORTH-
CENTRAL GULF/LOWER MISS RIVER VALLEY BY THE END OF THE
WEEKEND...BUILDING INTO MID WEEK.
AT THE SURFACE...UPPER DYNAMICS MOVE THE GREAT LAKES HIGH
SOUTHEASTWARD TO OFF THE EAST COAST BY THURSDAY MORN...WITH SURFACE
FRONT GETTING AN INSIGNIFICANT PUSH SOUTH THE RIDGE OVER THE
SOUTHEASTERN CONUS GETS SHOVED SOUTH...THOUGH...TO OVER THE GULF OF
MX...WITH A MORE SOUTHWESTERLY FLOW BY SUNRISE THURSDAY. RIDGE OVER
THE GULF REMAINS PRETTY MUCH STATIONARY INTO THE WEEKEND...WHEN
ANOTHER SHORTWAVE SYSTEM PUSHES BUILDING HIGH PRESSURE OVER THE
GREAT LAKES SOUTHEAST...AND THE SURFACE FRONT/TROUGH TO OVER THE
NORTHEASTERN GULF SUNDAY NIGHT INTO MONDAY. BY MID WEEK...SURFACE HIGH
HAS PUSHED OVER THE SOUTHEASTERN CONUS...WITH FRONT OVER THE SOUTHERN
GULF.
FOR THE FORECAST...STARTED THE LONG TERM WITH A LEAN TOWARDS THE
WARMER OF THE MAV/MET MOS...THEN PRETTY MUCH STUCK WITH THE MAV/MEX
NUMBERS FRIDAY ON. FOR POPS...WITH A QUITE A BIT OF RANGE WITH THE
POPS THURS INTO FRIDAY (DEPENDING UPON THE SOUTHWARD PUSH OF THE
SURFACE FRONT AND THE OP GFS BEING ON THE DRY SIDE OF THE AVERAGE)...HAVE
GONE WITH A BLENDED APPROACH.
&&
.MARINE...WEST-EAST ORIENTED HIGH PRESSURE RIDGE ACROSS NORTHERN
GULF WILL RESULT IN A NEARLY NON-EXISTENT SYNOPTIC FLOW AGAIN TODAY.
THE RIDGE WILL EVENTUALLY SAG SOUTH ACROSS THE CENTRAL GULF THE
LATTER HALF OF THE WEEK...WITH A LIGHT TO OCCASIONAL MODERATE WEST
TO SOUTHWEST FLOW DEVELOPING ACROSS THE COASTAL WATERS. SEAS 1 TO 2
FEET WILL REBUILD TO 2 TO 3 FEET ONCE THE SUSTAINED SYNOPTIC FLOW
RESUMES. /22
&&
.FIRE WEATHER...WITH HOT TEMPS AND RH VALUES DROPPING WELL BELOW
SEASONAL...RED FLAG WARNING IS IN EFFECT FOR WILCOX...BUTLER AND
CRENSHAW COUNTIES. AS RIDGE WEAKENS...TEMPS WILL NOT BE QUITE AS
HIGH...THOUGH STILL EXPECTING AFTERNOON DEWPOINTS TO FALL BELOW
SEASONAL...AM NOT EXPECTING RH VALUES TO FALL QUITE AS LOW AS THEY
HAVE THE LAST SEVERAL DAYS. LACK OF RAIN IS A PROBLEM...WITH A LARGE
DEFICIT (MORE THAN THE COAST) TO MAKE UP. LIGHT TRANSPORT WINDS ARE
HELPING TO KEEP DISPERSIONS FROM GETTING OUT OF HAND...EVEN WITH A
DEEP MIXING LAYER.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 94 76 93 76 92 / 50 30 40 30 40
PENSACOLA 92 77 91 77 91 / 40 30 40 20 40
DESTIN 89 78 91 79 89 / 40 20 40 30 40
EVERGREEN 98 74 93 74 94 / 40 30 60 30 50
WAYNESBORO 99 73 94 72 94 / 30 40 50 30 40
CAMDEN 100 74 96 74 94 / 30 30 50 30 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 11 AM WEDNESDAY TO 7 PM WEDNESDAY FOR THE
FOLLOWING ZONES: BUTLER...CRENSHAW...AND WILCOX.
FL...NONE.
MS...NONE.
GM...NONE.
&&
16/22Hazardous weather outlook, Aug 9, 4:45 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT WED AUG 9 2006
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT WED AUG 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT.
INITIAL THUNDERSTORM DEVELOPMENT WILL BEGIN LATE THIS MORNING...WITH
COVERAGE EXPANDING DURING THE AFTERNOON HOURS. THE STRONGEST STORMS
ARE EXPECTED TO OCCUR IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS UPPER LEVEL SUPPORT APPROACHES FROM THE EAST. A FEW OF THE STORMS
COULD BECOME STRONG WITH WIND GUST OF 35 TO 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOVEMENT OF THE STORMS WILL
BE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING OF
STREETS AND SMALL STREAMS WILL LIKELY OCCUR. THE THUNDERSTORMS WILL
WEAKEN GRADUALLY AND DISSIPATE LATE IN THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE
LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 9, 11:25 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CDT WED AUG 9 2006
FLZ004-006-091800-
COASTAL OKALOOSA-COASTAL SANTA ROSA-
1225 PM CDT WED AUG 9 2006
...SCATTERED STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA
AND SANTA ROSA COUNTIES...
AT 1225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM JUST NORTH OF NICEVILLE TO BETWEEN
BELFOREST AND NAVARRE. THESE STORMS ARE MOVING WEST AT 8 MPH.
THE STRONGEST STORM WAS DETECTED 11 MILES SOUTHEAST OF HAROLD...ALSO
MOVING WEST AT 8 MPH.
THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD BRING DOWN A FEW TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS
HAS PASSED.
Lightning, Okaloosa
- When
- August 9, 12:15 PM CST
- Where
- Okaloosa County, Valparaiso
- Injuries
- 6 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.665, -86.592 (the zone’s center; the record gives no point)
A group of recruits were attending Army Ranger Camp and were laying on the ground as a thunderstorm approached them. Evidently, lightning hit a nearby tree and ran through the root system of the tree. Six of the rangers were injured by the strike and were transported to a local hospital and later released. None of them suffered any serious injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in North Dakota, August 9, 2006$250,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Lightning Strike in Alabama, August 9, 2006$40,000 · 1 event
- Hail and Damaging Wind in Arizona, August 9, 2006$30,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530333.